Blood Sugar High won't go down.
My bs this morning was 349 at 9am. I had to eat my breakfast late for I had to take blood tests. I ate only a small salmon paddy after taking bs.
I walked on my treadmill and then read the paper. At 12:30pm my bs was 209.
I take 4mg of Glimepride before breakfast. Then for lunch I eat very little and by 6pm it is around 145. I then eat more proteins and not a lot of carbs. I get up the next morning and guess what, it is around 180.
I don't know whether to cut back more on what I eat or what.
Can someone explain this to me? MY A1C 6 months ago was 6.5. Things are not making any sense to me. Once in awhile I eat some nuts at night, but that is not carb and I don't eat very many of them. They are suppose to be healthful for you.
Also, if I have to go on the needle, how does a doctor know what, how much, and when to take a shot of insulin. - Thanks to anyone that can give me advice on what may be going on and also my questions on insulin. - sam
One thing you don't say is how long you have been on the meds or if you went from 'normal' readings to the high readings very quickly. I guess the question is did you all of a sudden go from controlled to out of control?
Maybe the medication is not enough or it's loosing it's effectiveness. There are plenty of other meds that can be used instead of or in addition to what you take now so I wouldn't worry about insulin right now.
The one thing I would say is that eating less just to keep your sugar down is not a good compromise. You need to eat what you need to eat to stay healthy and you can't do that if you are starving yourself of certain things. I would talk to your doctor, they will be more qualified to interpret the results and give you advice.
Thanks for the response,
I was not doing well, out also was not completely out of control until my mother died two months ago. I really had problems with the stress. But I am past that stage and I am still out of control.
I have a ticker problem also and am not sure if there are any other meds I can take. I have an appt. with the doctor next friday. He told me he would see what he could come up with. But the time before this he told me if the glimepdride (sp) didn't work the needle was next. I was taking prandin and he doubled the dosage and I broke out in hives. That was something I don't want to go through again. Thanks again - sam
I wont pretend that I know how heart problems play into other medications or if any would help but there are a lot. Metformin, Avandia, Glyburide, Starlix, Actos off the top of my head. There are some in the same class as the one you already take, ones that increase insulin production, and then there are many others in different classes. Ones that help your cells use insulin, ones that make the insulin your body produces better (real scientific huh?!), ones that slow down the digestion of starch and sugar, all kinds. Even within the general functions there are different ones.
For instance starlix and glimepiride essentially do the same thing, stimulate your body to produce insulin. However glimepiride works for 24 hours so you usually only take it once, maybe twice a day, but starlix works only for a few hours so you take it before each meal, your body is whipped into producing a bunch of insulin and you keep your glucose levels under control after meals and then it leaves your body.
Like I said, I'm no doctor so I don't know if you can take any of those, I do know that there are warnings about heart problems with some of them but I don't know why they are there or how they would fit in with you personally but it seems strange that your doctor would say that you would only try 2 different meds and then go on insulin.
Another question I have is what type of doctor do you go to see? If you only see a family doctor then I would highly recommend seeing an endocrinologist who specializes in diabetes.
Thanks you have given me some medications to talk to the doctor about. I was going to see an endocrinologist, but I have three doctors now and my primary doctor told me too many doctors can make cause for a mistake when working with a patient. If I don't get this under control I think I will ask my cardiologist what he would do. My other doctor is a pacemaker specialist. Thanks again - sam
Don't worry about having too many doctors, that's a good thing with diabetes! I have a cardiologist, endocrinologist, family doctor, dietitian, ophthalmologist and allergist right now. The thing about endocrinologists are they specialize in the system that diabetes affects and one that specialize in diabetes knows everything to do with it, all the treatment options and will be an asset rather than a problem. As long as all your doctors know about your conditions and medications you should be fine. It's worth a shot, if you see one and get nothing from it then you haven't really lost anything.
A couple of thoughts...
Since your blood sugar level is always higher in the morning, but your A1C isn't all that bad, I suspect one of two things.
The dawn phenomenon causes the blood sugar to rise just before awakening and, for some people, it rises more and stays higher through the first part of the morning.
Rebound effect is caused by LOW blood sugar during the night. If you sleep through it and go low enough, then the liver responds by pumping out stored glycogen to raise the blood sugar. This can cause extremely high numbers on awakening.
The way to test for either of these is to set an alarm for around 3 AM and 5 AM. If you're low at 3 AM, then the morning rise is probably rebound. If you're not low at 3 AM, but you're high at 5 AM, then it's dawn phenomenon. I tend to suspect rebound, rather than dawn phenom, because of your A1c, which should probably be higher if you weren't having any lows.
KD gave you good advice about an endocrinologist. I think it's even more important for you, since you've already got heart disease, to get this under control. A good endo will be quite aware of heart issues and can work with your other doctors, but the other doctors won't be nearly as knowledgeable about diabetes as an endo.
Whether you go on insulin or try other oral meds, you should be able to find a way to get this under better control. I know it's frustrating trying to find a regimen that works well, but with some patience and a good endo, it can be done.
I'm not sure of what medication you're on but I know that insulin can 'perish' if kept in the wrong conditions, there are also duff batches of medication out there... you could just try opening a new 'lot' of meds to be sure?